Advertisement

Journal of General Internal Medicine

, Volume 30, Issue 4, pp 529–530 | Cite as

Got Zinc? An Exfoliative Rash in a Parenteral Nutrition-Dependent Patient

  • Surbhi SidanaEmail author
  • Yazan Madanat
  • James Pile
Clinical Practice: Clinical Images

Keywords

Parenteral Nutrition Zinc Deficiency Percutaneous Endoscopic Gastrostomy Zinc Supplementation Serum Zinc 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
A 77-year-old woman with dysphagia presented with a two-week history of rash characterized by brown plaques with erythematous borders and overlying thick scales involving the face and a prior percutaneous endoscopic gastrostomy (PEG) tube site (Fig. 1a, c). No oral or conjunctival involvement was present. She had been receiving parenteral nutrition for two months following removal of the PEG tube due to infection.
Figure 1.

a, b: Facial rash before and after zinc repletion. c, d: Rash at former PEG tube site before and after zinc repletion.

Although the differential diagnosis included drug hypersensitivity, autoimmune disorders and nutritional deficiency, the rash appearance was most consistent with acrodermatitis enteropathica-like eruption secondary to zinc deficiency. Her serum zinc level was 12 mcg/dL (normal, 55–150 mcg/dL), and the rash resolved within one week of parenteral zinc supplementation (Fig. 1b, d). Zinc is essential for protein synthesis and wound healing. Acrodermatitis enteropathica presents in infancy as a periorificial desquamative dermatitis, resulting from an autosomal recessive mutation that impairs zinc absorption.1,2 A similar syndrome may occur due to nutritional zinc deficiency,1,2 and has been reported in the setting of parenteral nutrition that fails to include zinc supplementation;3 a prompt response to supplementation helps to confirm the diagnosis. A recent national shortage of parenteral zinc in the United States likely contributed to this patient’s presentation.4

Notes

Conflict of Interest

The authors declare that they do not have a conflict of interest.

REFERENCES

  1. 1.
    Maverakis E, Fung MA, Lynch PJ, et al. Acrodermatitis enteropathica and an overview of zinc metabolism. J Am Acad Dermatol. 2007;56(1):116–24.CrossRefPubMedGoogle Scholar
  2. 2.
    Hambidge M. Human zinc deficiency. J Nutr. 2000;130(5S Suppl):1344S–9S.PubMedGoogle Scholar
  3. 3.
    Franck AJ. Zinc deficiency in a parenteral nutrition-dependent patient during a parenteral trace element product shortage. JPEN J Parenter Enteral Nutr. 2014.Google Scholar
  4. 4.
    Chan LN. Iatrogenic malnutrition: a serious public health issue caused by drug shortages. JPEN J Parenter Enter Nutr. 2013;37(6):702–4.CrossRefGoogle Scholar

Copyright information

© Society of General Internal Medicine 2014

Authors and Affiliations

  1. 1.Medicine InstituteCleveland Clinic FoundationClevelandUSA

Personalised recommendations